Secondary Logo

Journal Logo

Letter to Editor

Cephalosporin's induced hepatic enzyme derangement - An educational report

Thangaraju, Pugazhenthan1,; Varthya, Shoban Babu2; Guruthalingam, Meenalotchini Prakash1; Venkatesan, Sajitha1

Author Information
Journal of Family Medicine and Primary Care: April 2020 - Volume 9 - Issue 4 - p 2143-2145
doi: 10.4103/jfmpc.jfmpc_1133_19
  • Open

Sir,

Drug induced liver injury is the most anticipated complication of the drugs that are metabolized in the liver and cases reported in children.[1] Here in our report we tried to emphasize on drug induced liver injury recognition at the primary care level, followed by our duty of reporting to the pharmacovigilance system as maximum reaction occurs at the primary health care and goes unnoticed.

Case

One of the authors was contacted by the mother who is a nurse by profession for her six- month-old female child who had elevated levels of serum glutamate oxaloacetate transaminase (SGOT) and serum glutamate pyruvate transaminase (SGPT) after a brief illness diagnosed to be acute bronchiolitis with acute gastroenteritis for which she was been treated with oral and parenteral cephalosporin. On further enquiry, the history of illness revealed that the child was suffering from loose stools of 1-week duration and cough, cold, and fever for 4 days. She was initially treated on outpatient basis with oral suspension of Cefixime. Since her illness was not controlled on OPD basis and with new symptoms of frequent vomiting, she was admitted in a hospital. She was diagnosed with acute bronchiolitis with acute gastroenteritis and started on parenteral antibiotic Ceftriaxone calculated based on body weight empirically. The blood investigations revealed an elevation in the SGOT and SGPT levels, and other investigations were within normal range [Table 1]. The baby was continued on parental Ceftriaxone and fluid management. But serial laboratory investigations revealed an elevation in the SGOT and SGPT levels without any alteration in the other liver parameters. The child was discharged from the hospital after 6 days with oral Cefixime as maintenance. Child was advised for review after 5 days. The SGOT and SGPT levels were observed to remain static without any decrease. The child was then advised to stop oral Cefixime as the course was also completed and advised to take oral ursodeoxycholic acid tablet 100 mg. The laboratory report showed a decrease in the SGPT and SGOT levels in the subsequent investigation [Figure 1].

T1-72
Table 1:
Laboratory investigations
F1-72
Figure 1:
Liver parameter SGOT and SGPT at various time points

Discussion

This is the second case as per our knowledge that is reported in a child of less than 1 year due to adverse effect of cephalosporin. There are many supporting literature where there are reports of mild hepatic injury causing insignificant rise in liver enzymes to toxic hepatitis [Table 2].[2345678910] We also tried to find out the possible cause for the initial rise in the values at the time of admission. Since the history clearly mentions on usage of Cefixime suspension, we felt this might have created the initial increase. Apart from the above facts, the baby was also medicated with oral Cefixime post discharge during which the parameters remain elevated static. The decrease in the hepatic enzyme levels was noticed only after the Cefixime course was completed and stopped (dechallenge). With this background and since the drug is involved, we did a Naranjo probability scale and found to be scored “4“ and shows the “possibility“ [Table 3].

T2-72
Table 2:
Cases documented in literature and its inference
T3-72
Table 3:
Naranjo probability scale

So, it is the prime duty of any primary care physician or clinical pharmacologist to educate the mother regarding the observed adverse effects and to document in their summary report.

To conclude, it is always important that the liver function tests be performed before starting on cephalosporin group of drugs in children, as they might cause hepatic injury. The vigilance of reporting of adverse reaction should always be entertained from the primary care physician.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

Acknowledgements

We thank the parents who have shared their child information and want us to communicate scientifically for the benefit of medical fraternity.

1. Serranti D, Montagnani C, Indolfi G, Chiappini E, Galli L, de Martino M. Antibiotic induced liver injury: What about children? J Chemother. 2013;25:255–72
2. Longo F, Hastier P, Buckley MJ, Chichmanian RM, Delmont JP. Acute hepatitis, autoimmune hemolytic anemia, and erythroblastocytopenia induced by ceftriaxone Am J Gastroenterol. 1998;93:836–7
3. Peker E, Cagan E, Dogan M. Ceftriaxone-induced toxic hepatitis World J Gastroenterol. 2009;15:2669–71
4. Chen J, Ahmad J. Cefdinir-induced hepatotoxicity: Potential hazards of inappropriate antibiotic use J Gen Intern Med. 2008;23:1914–6
5. Agrawal A, Rao M, Jasdanwala S, Mathur A, Eng M. Cephalexin induced cholestatic jaundice? Case Rep Gastrointest Med. 2014;2014:260743 doi: 10.1155/2014/
6. Kunze W, Streidl, Klemm T, Lutze J. Cefuroxime-induced hepatocellular-cholestatic hepatitis with pancytopenia Open Access Library Journal. 2019;6:e5036
7. Kaur I, Singh J. Cholestatic hepatitis with intravenous ceftriaxone Indian J Pharmacol. 2011;43:474–5
8. Abdu Al Haboob A. Cefixime-induced hepatotoxicity and acute renal failure: A case report EJMCR. 2018:2;55–8
9. Gupta A, Singh AK, Faridi K, Jain P. Cefazolin induced liver injury and hypoprothrombinaemia J Clin Exp Hepatol. 2018;8:213–4
10. Liao PF, Wu YK, Huang KL, Chen HY. A rare case of cefepime-induced cholestatic liver injury Tzu Chi Med J. 2019;31:124–8
© 2020 Journal of Family Medicine and Primary Care | Published by Wolters Kluwer – Medknow